Pennsylvania, 2003

Hail in Pennsylvania, May 6, 2003

May 6, 2003 · NWS CTP · 1 event in 1 county or zone

75) hail was reported in Castanea (1 mile south of Lock Haven).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Three-quarter inch (.75) hail was reported in Castanea (1 mile south of Lock Haven).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 6, 2:00 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 6, 2:00 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT TUE MAY 6 2003

LATEST VIS IMAGERY AND SFC OBS SHOW SOME BREAKS IN THE CLOUDS OVER
WRN CWA WITH TEMPS JUMPING INTO THE UPPER 60S ACROSS FAR WRN
COUNTIES AS EXPECTED. EXPECT THE SAME TO HAPPEN INTO CENTRAL PA OVER
THE NEXT COUPLE OF HOURS. WITH INSOLATION A FEW SHOWERS/TSTMS ARE
POPPING UP ACROSS HIGHER ELEVS OF WRN PA IN THE WARM SECTOR. THIS
ACTIVITY SHOULD DIE OFF AFTER SUNSET WITH LITTLE OTHER FORCING
AVAILABLE TO INITIATE CONVECTION. WILL CARRY SLIGHT CHANCE POPS WRN
SECTIONS FOR POSS OF AN EVENING SHOWER.

ANOTHER ROUND OF SIG PCPN EXPECTED WED AS SFC LOW IS PROGGED TO MOVE
OUT OF THE OH VALLEY AND ACROSS NW PA. THIS SHOULD BE A RELATIVELY
FAST MOVING SYSTEM WITH PCPN ENDING WED NIGHT. EXPECT SWATH OF .25
TO .50 INCH OF RAINFALL ACROSS NRN CWA.

MUCH OF THE REMAINDER OF THE FCST WILL BE CHARACTERIZED BY
POTENTIALLY UNSETTLED WEATHER AS ERN U.S. REMAINS UNDER WEAK UPR
RIDGING/ZONAL FLOW WITH MOST OF THE BEST DYNAMICS REMAINING OVER THE
CENTRAL U.S. THIS PATTERN WILL BE CONDUCIVE TO FRONTS REMAINING IN
THE VICINITY WITH WEAKENING SHORTWAVES MOVING EAST FROM THE PLAINS.
BEST CHANCE FOR PCPN ATTM LOOKS LIKE LATE SUN AS TRIPLE POINT SYSTEM
IS PROGGED TO MOVE THROUGH REGION...BUT RUN TO RUN CHANGES MAKES IT
A LOW CONFIDENCE FORECAST. NEW DAY 7/TUE LOOKS DRY AT THIS POINT.

.CTP...
PA...SPS FOR SLGT RISK SVR WRN THIRD OF CWA.

GARTNER
Hazardous weather outlook, May 6, 3:40 AM EST, 13 hours 55 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
440 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A WARM FRONT OVER WESTERN PENNSYLVANIA WILL SLOWLY DRIFT NORTHEAST
INTO CENTRAL PENNSYLVANIA THIS MORNING...AND REACH INTO THE MIDDLE
AND UPPER SUSQUEHANNA VALLEY THIS AFTERNOON. WARM...MOIST AND
UNSTABLE AIR WILL OVERSPREAD CENTRAL AND WESTERN PORTIONS OF THE
REGION THIS AFTERNOON. A WEAK COLD FRONT WILL THEN MOVE INTO THE
REGION FROM THE WEST...LEADING TO THE DEVELOPMENT OF SCATTERED
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME LOCALLY
SEVERE...ACCOMPANIED BY ISOLATED DAMAGING WIND GUSTS BETWEEN 50 AND
60 MPH...AND HAIL UP TO ONE INCH IN DIAMETER.

THE MAIN THREAT AREA FOR SEVERE WEATHER TODAY IS NORTH AND WEST OF
AN ALTOONA TO STATE COLLEGE TO WILLIAMSPORT LINE. THE LAUREL
HIGHLANDS...NORTHERN MOUNTAINS AND ALLEGHENY PLATEAU WILL BE THE
MOST LIKELY AREAS TO SEE SEVERE WEATHER.

THE THREAT OF SEVERE THUNDERSTORMS SHOULD DIMINISH THIS EVENING AS
THE COLD FRONT SLIDES INTO COOLER...MORE STABLE AIR IN PLACE OVER
EASTERN PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

DANGELO/LIPTON

In the hours before

Special weather statement, May 6, 2:50 PM EST, 2 hours 45 minutes before
PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046-
070445-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT TUE MAY 6 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL
PENNSYLVANIA LATE THIS AFTERNOON AND EARLY EVENING...

A WARM FRONT OVER WESTERN PENNSYLVANIA WILL SLOWLY LIFT NORTHEAST
ACROSS CENTRAL PENNSYLVANIA LATE THIS AFTERNOON...AND REACH INTO THE
MIDDLE AND UPPER SUSQUEHANNA VALLEY LATER THIS EVENING.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPCETED TO DEVELOP IN THE
WARM AND HUMID AIR SOUTH OF THE WARM FRONT. SOME OF THESE STORMS MAY
BECOME LOCALLY SEVERE...ACCOMPANIED BY ISOLATED DAMAGING WIND GUSTS
AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

GARTNER/JUNG
Special weather statement, May 6, 4:25 PM EST, 1 hour 10 minutes before
PAZ011-012-017-062300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
525 PM EDT TUE MAY 6 2003

...STRONG THUNDERSTORMS WITH GUSTY WINDS WILL MOVE ACROSS THE
REGION...

A SMALL LINE OF STRONG THUNDERSTORMS EXTENDED FROM JUST SOUTH OF
EMPORIUM...SOUTHWEST TO NEAR PENFIELD AT 525 PM EDT.

THE STORMS WERE MOVING TO THE EAST AT 30 MPH AND WILL AFFECT
SOUTHEASTERN CAMERON COUNTY...NEAR DRIFTWOOD...AND THE PORTION OF
CLEARFIELD COUNTY NORTH OF INTERSTATE 80. THE STORMS WILL MOVE TO
NEAR RENOVO AND KARTHAUS AROUND 6 PM.

EXPECT FREQUENT LIGHTNING....GUSTY WINDS AROUND 40 MPH AND POSSIBLY
SMALL HAIL.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT/RADZANOWSKI/CRUZ

The radar

The State College radar (KCCX), 54 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clinton

When
May 6, 5:35 PM EST
Where
Clinton County, Castanea
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -77.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352455.